Kansas, 2022

Drought in Kansas, November 1 to 30, 2022

November 1 to 30, 2022 · NWS ICT · 22 events in 22 counties and zones

Drought conditions continued across the region as rainfall remained below seasonal normals. There is some small improvement to the drought during the first week of the month, due to some areas receiving over 2 inches of rainfall.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions continued across the region as rainfall remained below seasonal normals. There is some small improvement to the drought during the first week of the month, due to some areas receiving over 2 inches of rainfall. But Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1152 PM CDT Mon Oct 31 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 206 PM CDT Mon Oct 31 2022

As of 2:30 PM on Monday, a beautiful Halloween afternoon was
ongoing with sunny skies and temperatures in the 60s to near 70.
These excellent conditions will continue into the evening for
trick-or-treaters. Temperatures by 7:00 PM will approach 60
degrees with values in the mid-50s by 10:00 PM. Beyond that,
temperatures will further cool into the mid to upper 40s by
sunrise. Transitioning into Tuesday, a strong midlevel trough axis
will progress into the Pacific northwest, resulting in the
development of a lee surface trough across the High Plains. With
the return of southerly low-level flow, afternoon temperatures
will surge into the upper 70s to near 80. Afternoon wind gusts
will approach 30 MPH, especially northwest of the Kansas Turnpike.
As the midlevel trough axis progresses eastward into Wednesday,
the surface pressure gradient will further strengthen resulting in
southerly wind gusts of 35-40 MPH. A weak lead, shortwave trough
may increase midlevel cloud cover a bit, keeping temperatures in
the mid 70s.

An active weather pattern looks to begin Thursday into the weekend
with the approaching midlevel trough axis. By late Thursday
afternoon, a sharpening dryline looks to develop from the TX
Panhandle into western KS. The 12Z suite of guidance develops, at
least, scattered thunderstorm along the dryline. This initial
development is likely to be well-west of the forecast area. As the
evening progresses, increasing midlevel height falls and a
strengthening LLJ should foster additional development and upscale
growth into an MCS. This MCS is likely to progress across the
forecast area from northwest to southeast after 10:00 PM Thursday.
The strong low-level wind profile will likely support a damaging
wind threat with the strongest thunderstorms.

.LONG TERM...(Friday through Monday)
Issued at 206 PM CDT Mon Oct 31 2022

Transitioning into Friday, the frontal zone looks to stall in the
forecast area. Continued midlevel ascent with the approaching trough
axis/low will result in additional showers and thunderstorms. The
biggest uncertainty in the forecast period revolves around the
evolution of the midlevel trough/low late Friday into Saturday. The
majority of the 12Z suite closes off the midlevel trough into a low
and ejects the low from the TX Panhandle into eastern KS/western
MO. The main exception to that is the 12Z EC, which has a
progressive trough that doesn't develop a closed-low. As a result,
little to no rainfall would occur Saturday. Even with a more-
progressive trough axis, widespread rain amounts exceeding 1 inch
are still likely Thursday night through Saturday. Trends will
need to be monitored through the coming days. Otherwise, another
midlevel trough axis looks to approach the Plains late next
weekend into next week and could bring another chance for
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1147 PM CDT Mon Oct 31 2022

VFR conditions will continue to dominate the region for this TAF
period. Winds will be the only potential issue with gusty winds
expected for much of tomorrow. KCNU will likely be the only
terminal not see the higher winds. KRSL, KGBD and KSLN may hold on
to their higher winds during the night tomorrow night after 00Z.
Some models hint at some LLWS developing for the western terminals
but other are indicating mixing will remain keep the gusty at the
surface. As such, kept the LLWS out of the TAF at this time.

Metzger

&&

.FIRE WEATHER...
Issued at 206 PM CDT Mon Oct 31 2022

Strong southerly winds will overlap with warm temperatures and
reduced humidity Tuesday through Thursday. The overlap of these
elements will set the stage for very high fire danger across the
area each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  78  53  76 /   0   0   0   0
Hutchinson      45  78  52  76 /   0   0   0   0
Newton          46  77  53  75 /   0   0   0   0
ElDorado        46  77  52  74 /   0   0   0   0
Winfield-KWLD   46  79  52  76 /   0   0   0   0
Russell         43  80  53  79 /   0   0   0   0
Great Bend      44  78  53  78 /   0   0   0   0
Salina          46  80  54  77 /   0   0   0   0
McPherson       45  78  52  75 /   0   0   0   0
Coffeyville     45  78  51  76 /   0   0   0   0
Chanute         46  78  52  76 /   0   0   0   0
Iola            44  77  51  75 /   0   0   0   0
Parsons-KPPF    46  78  52  76 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...Metzger
FIRE WEATHER...BMB
Hazardous weather outlook, Oct 31, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 PM CDT Mon Oct 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 PM CDT Mon Oct 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high fire danger is expected Tuesday, Wednesday, and Thursday
afternoons across the entire area. In addition, severe
thunderstorms are possible Thursday evening into Thursday night.
The primary concern looks to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Labette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Neosho

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Wilson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Montgomery

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement to Extreme Drought (D3) for some locations during the beginning of the month due to some above normal rainfall.

Drought, Chautauqua

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Elk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Cowley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Sumner

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement to Extreme drought (D3) for northern sections of the county, during the beginning of the month due to some above normal rainfall.

Drought, Harper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Kingman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.

Drought, Greenwood

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county, there was some improvement to northeastern sections of the county, to Severe drought (D2), during the beginning of the month, due to some above normal rainfall.

Drought, Butler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county. There was some improvement to the drought for northern sections of the county to Severe Drought (D2) due to above normal rainfall during the beginning of the month.

Drought, Reno

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.

Drought, Sedgwick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) improved to Severe Drought (D3) during the early portion of the month, as above normal rainfall fell across the county. Eisenhower National Airport in Wichita was 1.59 inches above normal for the month.

Drought, Harvey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme (D3) to Exceptional drought (D4) improved to to Severe drought (D2) early in the month, due to above normal rainfall.

Drought, Rice

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued below normal rainfall.

Drought, Barton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.

Drought, Russell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued below normal rainfall.

Drought, Ellsworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Above normal rainfall early in the month led to the Extreme drought (D3) improving to Severe drought (D2).

Drought, Marion

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Above normal rainfall early in the month led to the Extreme drought (D3) improving to Severe drought (D2).

Drought, Chase

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Above normal rainfall early in the month led to the Severe drought (D2) improving to Moderate drought (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067454, 1067455, 1067456, 1067457, 1067458, 1067459, 1067460, 1067461, 1067462, 1067463, 1067464, 1067465, 1067466, 1067467, 1067468, 1067469, 1067470, 1067471, 1067472, 1067473, 1067474, 1067475.